Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 1, NWS Wilmington, NC

January 27, 1998Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jan 27, 1998, 2:18 PM EST for Columbus County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1998, 2:18 PM EST (19:18 UTC)
Expired
Jan 27, 1998, 2:50 PM EST
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 271918 RRA
TORILM
NCC047-271950-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
218 PM EST TUE JAN 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...

  WESTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 250 PM EST

 
* AT 214 PM EST...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 20
  MILES SOUTH OF LUMBERTON OR 4 MILES SOUTH OF FAIRBLUFF MOVING
  MOVING NORTH AT 45 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
      FAIR BLUFF          BY 225 PM EST
 
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.


DRH/TM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jan 27, 2:18 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 27, 2:18 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
218 PM EST TUE JAN 27 1998

CAE: AS RAIN CONTS TO LIFT NWD WITH THE LOW... EXPECT RAIN TO BE
SCATTERED AND LIGHT. STILL WILL NEED TO CONT GOOD CHC TYPE POP FOR
THE EVE. EXPECT MOISTURE TO WRAP ARND INTENSIFYING LOW TON TO CONT
OVC CONDS THRU WED. DECRSG CLDS INLAND LATE WED... COAST WED EVE.
WINDY FOR TON AND EARLY WED. MOSTLY SUNNY FOR THU. AM LEANING MORE
TOWARD A GUID TEMP COMPROMISE. CAN LOWER FFA.

RAH: WIDSPREAD RAIN AND EMBEDDED TSRA ACRS THE RGN FOR EARLY TON...
BECOMING SCT LATER. CAT POPS EARLY TON... GOOD CHC LATE WITH PATCHY
-RA ENDING EARLY WED AM. ALTHO WNDS WILL DIMINISH WITH LOW OVERHEAD
...EXPECT NW FLOW TO INCREASE LATE AND CONT INTO WED FOR WINDY
CONDS. EXPECT WRAP AROUND MOISTURE TO CLING TO THE CWA WITH DECRSG
CLDS HOLDING OFF UNTIL WED NIGHT. MOSTLY SUNNY THU. COMPROMISED
WITH GUID TEMPS. MAY NEED FFA INTO EARLY EVE... BASED ON LATEST
RADAR... CAN COORD.

DISC: SFC LOW SW OF MYR THIS AFTN WITH LOW EXPECTED TO TRACK RIGHT
OVER THE CWA BEFORE SHIFTING OFF THE NC COAST OVERNIGHT. THIS MAKES
FOR AN INTERESTING WND FCST... AND WL HAVE TO TWEEK CWF WND DIR FOR
TON. LATEST SATL IMAGERY SHOWING H5 LOW ROTATING ACRS AL/GA WITH
DRIER MID LVL AIR ADVECTING INTO ERN GA AND SC. CURRENT RADAR
TRENDS SHOW PCPN LIFTING N ACRS THE CWA... TAPERING OFF FROM S TO N
DURING THE EVENING. STILL EXPECT SOME HEAVIER RAINS IN ISOLATED
STRONG TSRA OVER THE CAPE FEAR REGION LATE THIS AFTN INTO EARLY
EVE. MAY NEED TO CONT FFA FOR SERN NC A FEW HRS. AFTER THE SHORT
TERM FCST... EXPECT LINGERING CLOUDS ACRS THE RGN FOR THE REMAINDER
OF TON THRU WED WITH PATCHY LGT RAIN OR DRIZZLE IN THE WRAP AROUND
NRLY FLOW. DECRSG CLDS WED NIGHT AND MOSTLY SUNNY FOR THU WITH
BRIEF HIGH PRES.

CWF: GALES CONT WITH SE WNDS OVER THE SC WATERS AND E OVER THE NC
WATER. SEE NO REASON TO LOWER CURRENT GALES/HEAVY SURF AS LOW CONTS
TO DEVELOP AND SLOWLY MOVE NWD. WL TWEAK TON/WED FOR WND DIR AND
MENTION STRONG NW FOR WED DIMINISHING FOR WED NIGHT/THU.

ILM NB 048/050 038/062 820
FLO NB 043/047 033/063 610

SQI

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.